This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, the risks of side effects may increase.
What might happen:
The side effects of hydroxyurea and stavudine, including pancreatitis (a dangerous inflammation of the pancreas), peripheral neuropathy (a problem with the nerves in the hands and feet), and inflammation of the liver may be more common in patients who take these medicines together.The symptoms of pancreatitis include stomach pain, nausea, or vomiting. The symptoms of peripheral neuropathy include loss of feeling, weakness, tingling or pain in your hands and/or feet. Symptoms of liver problems include abdominal pain and yellowing of the eyes and/or skin.
What you should do about this interaction:
Make sure your health care professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. Let your doctor know if you have any signs or symptoms of pancreatitis, peripheral neuropathy, or inflammation of the liver.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Zerit (stavudine) US prescribing information. Bristol-Myers Squibb Company December 19, 2017.
- 2.Rutschmann OT, Vernazza PL, Bucher HC, Opravil M, Ledergerber B, Telenti A, Malinverni R, Bernasconi E, Fagard C, Leduc D, Perrin L, Hirschel B. Long-term hydroxyurea in combination with didanosine and stavudine for the treatment of HIV-1 infection. Swiss HIV Cohort Study. AIDS 2000 Sep 29; 14(14):2145-51.
- 3.Cepeda JA, Wilks D. Excess peripheral neuropathy in patients treated with hydroxyurea plus didanosine and stavudine for HIV infection. AIDS 2000 Feb 18;14(3):332-3.
- 4.Coghlan ME, Sommadossi JP, Jhala NC, Many WJ, Saag MS, Johnson VA. Symptomatic lactic acidosis in hospitalized antiretroviral-treated patients with human immunodeficiency virus infection: a report of 12 cases. Clin Infect Dis 2001 Dec 1;33(11):1914-21.
- 5.Moore RD, Wong WM, Keruly JC, McArthur JC. Incidence of neuropathy in HIV-infected patients on monotherapy versus those on combination therapy with didanosine, stavudine and hydroxyurea. AIDS 2000 Feb 18;14(3):273-8.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.